Iowa, 2014

Hail in Iowa, September 15, 2014

September 15, 2014 · NWS DVN · 1 event in 1 county or zone

Scattered showers and thunderstorms tracked eastward across portions of Eastern Iowa, Northwest Illinois, and Northeast Missouri during the morning of September 15, as a warm front lifted north into Northern Missouri. One storm was severe, when it produced quarter sized hail in Batavia, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms tracked eastward across portions of Eastern Iowa, Northwest Illinois, and Northeast Missouri during the morning of September 15, as a warm front lifted north into Northern Missouri. One storm was severe, when it produced quarter sized hail in Batavia, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 15, 6:01 AM CST, 34 minutes earlier.

Area forecast discussion, Sep 15, 6:01 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 AM CDT MON SEP 15 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT MON SEP 15 2014

TODAY...STRONG WAVE DROPPING SOUTHEASTWARD ACRS THE DAKOTAS CURRENTLY
ALONG WITH SOUTHERN FRINGE OF 100+KT UPPER JET MAX DRIVING LONG
WEST-TO-EAST ORIENTED AREAS OF SHOWERS AND RAIN FROM EASTERN SD TO
LOWER MI...AND LEAD VORT LOBE ACRS SE NEB WORKING ON INCREASING
LLVL THTA-E FEED TO PRODUCE ELEVATED STORM CLUSTERS ACRS SW IA.
00Z RUN SHORT RANGE MODELS IN GOOD AGREEMENT IN SUGGESTING MCS
FORCING PRODUCED BY THE MAIN UPPER LEVEL WAVE AND ELEVATED
FRONTOGENETICAL FORCING ON SOUTH FRINGE OF JET STREAK TO MOVE FROM
UPSTREAM AND ACRS THE LOCAL AREA MAINLY FROM 12Z-18Z BEFORE
PUSHING OFF TO THE EAST. RIGHT ENTRANCE REGION OFF CURRENT UPPER
JET TO THE NORTH TO COMBINE WITH SECONDARY JET-LET DROPPING
SOUTHWARD ACRS MN THIS MORNING FOR A COUPLET EFFECT. 25-30+ KT
SOUTHWESTERLY H85 MB JET TO CONTINUE TO FEED ELEVATED THTA-E PLUME
UP INTO THESE PROCESSES FOR AN INCREASED COVERAGE OF A SHOWER AND
RAIN EVENT ACRS THE CWA THIS MORNING THROUGH MIDDAY BEFORE
SHIFTING OFF TO THE EAST. WILL ADJUST POPS ACCORDINGLY...AND
EXPECT SOME MERGER WITH THE INCOMING SHOWER AND STORM CLUSTER WITH
SOUTHWARD SINKING RAIN BAND TO THE NORTH AS THE MORNING
PROGRESSES. THERMODYNAMIC PROGS SUGGEST 200-400+ ELEVATED MUCAPES
ALONG AND SOUTH OF I80 THIS MORNING...ALONG WITH CONVERGENT THTA-E
FEED SHOULD SUPPORT ISOLATED TO SCTRD THUNDERSTORMS EMBEDDED IN
THE SHOWER CLUSTER MOVING ACRS THE SOUTH HALF OF THE DVN CWA THIS
MORNING...WHILE MAINLY ELEVATED SHOWERS OR STRATIFORM TYPE RAIN
INCREASES TO THE NORTH...PASSING SFC LOW AND BOUNDARY WILL BE THE
PRECIP DELINEATER. BY THE TIME THE RAIN MOVES OFF TOP THE EAST BY
EARLY TO MID AFTERNOON...MOST AREAS TO GET A QUARTER INCH OF RAIN
OR LESS. BUT A FEW LOCALIZED HIGHER SWATHS POSSIBLE IN AREAS THAT
GET A FEW THUNDERSTORMS IN THE CLUSTER PASSING ACRS THE SAME AREA.
HIGH TEMPS IN THE UPPER 50S TO LOWER 60S WILL OCCUR FROM MID TO
LATE AFTERNOON AFTER EXPECTED CLOUD CLEAR OFF IN QUICK IN-BUILDING
SUBSIDENCE BEHINDS PASSING VORT MAX. AN EARLIER CLEAR OUT THAN
WHAT IS CURRENTLY FCST MAY ALLOW FOR SOME MID 60S...BEFORE NORTH
WINDS INCREASE WITH THE NEXT COOL PUSH WELL UNDERWAY BY THIS
EVENING.

TONIGHT...PASSING UPPER TROF ALONG WITH IN-BUILDING SFC HIGH WILL
MAKE FOR ANOTHER CLEAR...COOL NIGHT AS NORTH WINDS DECOUPLE AND
SUBSIDE AS THE NIGHT PROGRESSES. H85 MB RIDGE COOL RULE SUPPORTS
WIDESPREAD LOWS IN THE UPPER 30S TO AROUND 40. A FEW LOCALIZED COOL
AIR DRAINAGE LOCATIONS ESPECIALLY NORTH OF I80 POSSIBLY DIPPING INTO
THE MID 30S BY TUE MORNING. WITH FCST LOWS NOT ALL THAT FAR OFF
RECORD LOWS IN SOME LOCATIONS...WILL ADD A CLIMATE SECTION FOR
REFERENCE. WILL HOLD OFF IN GRID MENTION FOR NOW...BUT TONIGHT MAY BE
AN IDEAL VALLEY/LOW LYING FOG POTENTIAL. FOG MAY BE MORE WIDESPREAD
LATER TONIGHT THAN THOSE LOW LYING AREAS...IF AFTERNOON AND EVENING
NORTH SFC WINDS DON/T DRY DOWN THE DPTS AS MUCH AS EXPECTED. WILL
PASS ON CONCERNS TO NEXT SHIFT.    ..12..

.LONG TERM...(TUESDAY THROUGH NEXT SUNDAY)
ISSUED AT 348 AM CDT MON SEP 15 2014

EXPECT DRY AND UNSEASONABLY COOL CONDITIONS ON TUESDAY AS SURFACE
HIGH PRESSURE BEGINS TO MOVE SLOWLY EAST. SYNOPTIC MODELS ARE STILL
POINTING TO A GRADUAL WARMING TREND WEDNESDAY THROUGH SATURDAY...WITH UPPER
RIDGING ACROSS THE PLAINS AND EVENTUALLY THE MISSISSIPPI VALLEY. BY
SATURDAY...AFTERNOON TEMPS SHOULD ACTUALLY BE SLIGHTLY ABOVE
NORMAL...IN THE MID 70S TO NEAR 80 SOUTH.

INITIAL RAIN CHANCES WILL ARRIVE THURSDAY NIGHT INTO FRIDAY...WITH
REASONABLE AGREEMENT AMONG THE GFS AND ECMWF REGARDING ENERGY
TOPPING THE UPPER RIDGE. AT THIS TIME...THE NORTHERN PORTION OF THE
FORECAST AREA IS MOST FAVORED FOR SHOWERS AND THUNDERSTORMS.
HOWEVER...FROM FRIDAY NIGHT ON...MODEL INCONSISTENCY LINGERS. THE
GFS PHASES SOUTHWEST CONUS ENERGY WITH A NORTHERN STREAM TROUGH...
RESULTING IN A MORE POTENT SYSTEM WITH HIGHER POTENTIAL FOR HEAVY
RAIN AND A FEW STRONG TO SEVERE STORMS NOT OUT OF THE QUESTION.
THE EMF SOLUTION IS MORE DISJOINTED AND INDICATES WEAKER FORCING
ACROSS THE FORECAST AREA. FOR NOW...NO REASON TO VARY FROM MODEL
CONSENSUS POPS...WHICH HIGHLIGHT FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS THE MAIN PRECIS WINDOW. THE FORECAST AREA SHOULD BE
MAINLY DRY ON SUNDAY...ALTHOUGH MODEL SPREAD OF THE LONG WAVE
PATTERN INCREASES...LENDING LOW CONFIDENCE IN THE TEMPERATURE
FORECAST.    RP KINNEY

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 643 AM CDT MON SEEP 15 2014

CLUSTERS OF SHOWERS AND A FEW THUNDERSTORMS THROUGH LATE MORNING
MAINLY ALONG AND SOUTH OF I80 IMPACTING THE MLI AND BRL TAFS WITH
OCCASIONAL BOUTS OF MVFR AND IFR VSBYS IN DOWNPOURS. MOST CIGS TO
REMAIN AT MVFR HEIGHTS...WITH THE VFR MORE WIDESPREAD NORTH OF I80
THROUGH EARLY AFTERNOON. A BOUNDARY BI-SECTING THE AREA FROM NE-
TO-SW AND AN APPROACHING WAVE ALONG IT WILL KEEP WINDS LIGHT AND
VARIABLE FOR MUCH OF THE MORNING...UNTIL THAT LOW PRESSURE PASSES
ALLOWING NORTH WINDS TO FLOW INTO THE AREA AND INCREASE AS THE
AFTERNOON PROGRESSES. CIGS RISING TO VFR LEVELS AND RAIN MOVING OFF
TO THE EAST BY EARLY AFTERNOON/1-2 PM CDT/ AT MOST TAF SITES.
CLEARING MID TO LATE AFTERNOON AND NORTH TO NORTHWEST WINDS
DIMINISHING THIS EVENING AS HIGH PRESSURE BUILDS INTO THE REGION.
HAVE NOT PLACED IT IN THE TAFS JUST YET...BUT WITH LIGHT WINDS AND
CLEAR SKIES TONIGHT SOME POTENTIAL OF FOG DEVELOPMENT AFTER
MIDNIGHT IN THE VCNTY OF THE TERMINALS.    ..12...

&&

.CLIMATE...
ISSUED AT 348 AM CDT MON SEP 15 2014

RECORD LOWS FOR SEPTEMBER 16...

MOLINE.........37 IN 1984
CEDAR RAPIDS...34 IN 1937
DUBUQUE........34 IN 1984
BURLINGTON.....39 IN 1984

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...12
LONG TERM...RP KINNEY
AVIATION...12
CLIMATE...12
Hazardous weather outlook, Sep 15, 3:44 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT MON SEP 15 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
444 AM CDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL MOVE ACROSS AREAS
ALONG AND SOUTH OF INTERSTATE 80 THROUGH LATE MORNING. THE STORMS
WILL DIMINISH AND MOVE OFF TO THE EAST BY EARLY AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE ACTIVE WEATHER WILL RETURN TO THE REGION LATER THIS WEEK.
SCATTERED THUNDERSTORMS ARE POSSIBLE IN EASTERN IOWA AS EARLY AS
THURSDAY NIGHT INTO FRIDAY. MORE WIDESPREAD THUNDERSTORMS ARE
FAVORED LATE FRIDAY AND SATURDAY. WITH THE INCREASING MOISTURE...
THERE WILL BE SOME POTENTIAL FOR MODERATE TO LOCALLY HEAVY RAINFALL.
SPECIFICS ON SEVERE WEATHER POTENTIAL...IF ANY...WILL BECOME MORE
CLEAR LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

12/RP KINNEY

In the hours before

Special weather statement, Sep 15, 6:31 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 AM CDT MON SEP 15 2014

IAZ089-099-ILZ025-026-034-035-151315-
DES MOINES-HANCOCK-HENDERSON-LEE-MCDONOUGH-WARREN-
731 AM CDT MON SEP 15 2014

...STRONG THUNDERSTORM WITH HAIL MOVING EAST TOWARD WEST CENTRAL
ILLINOIS...

AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARMAN...OR 7 MILES SOUTH OF
BURLINGTON...MOVING QUICKLY EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DISCO AROUND 735 AM CDT...
  TERRE HAUTE AND STRONGHURST AROUND 740 AM CDT...
  RARITAN AROUND 745 AM CDT...
  GOOD HOPE AND 6 MILES NORTH OF SCIOTA AROUND 755 AM CDT...
  LITTLE SWAN LAKE AND BUSHNELL AROUND 805 AM CDT...
  PRAIRIE CITY AROUND 810 AM CDT...

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4065 9129 4082 9124 4073 9044 4044 9044
      4043 9044
TIME...MOT...LOC 1229Z 282DEG 47KT 4071 9112

12

The radar

The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
September 15, 6:35 AM CST
Where
Jefferson County, 0.69 mi S of Batavia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -92.170

Quarter sized hail fell in Batavia, IA around 735 am CDT September 15.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538020.